Alert archive / Arizona / Flash Flood Warnings in 2017

Flash Flood Warning 125, NWS Las Vegas, NV

September 10, 2017Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Sep 10, 2017, 6:07 PM MST for Mohave County, Arizona. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 10, 2017, 6:07 PM MST (01:07 UTC)
Expired
Sep 10, 2017, 8:00 PM MST
In force
113 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 125 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2017-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 447 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2017-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
447 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1614 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

047 
WGUS55 KVEF 110107
FFWVEF
AZC015-110300-
/O.NEW.KVEF.FF.W.0125.170911T0107Z-170911T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
607 PM MST SUN SEP 10 2017

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Central Mohave County in northwestern Arizona...

* Until 800 PM MST

* At 607 PM MST, Doppler radar indicated heavy downpours near Peach 
  Springs with over a half an inch of rain in 15 minutes confirmed 
  by local rain gauges.   Flash flooding can be expected especially 
  around the Peach Springs to Valentine area. 

* Some locations that will experience flooding include...
  Valentine, Diamond Creek Campground, Diamond M Ranch and Peach
  Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3534 11371 3565 11367 3579 11342 3577 11334
      3527 11333

$$

Outler
2 follow-up statements
368 
WGUS75 KVEF 110144
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
644 PM MST SUN SEP 10 2017

AZC015-110300-
/O.CON.KVEF.FF.W.0125.000000T0000Z-170911T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
644 PM MST SUN SEP 10 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM MST FOR
CENTRAL MOHAVE COUNTY...

At 642 PM MST, thunderstorms persist along Highway 66 between Peach 
Springs and Valentine. Rainfall of an inch per hour remains possible 
along with areas of flash flooding. 

Some locations that will experience flooding include...
Valentine, Diamond Creek Campground, Diamond M Ranch and Peach
Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3534 11371 3565 11367 3579 11342 3577 11334
      3527 11333

$$

Outler
813 
WGUS75 KVEF 110251
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
751 PM MST SUN SEP 10 2017

AZC015-110300-
/O.EXP.KVEF.FF.W.0125.000000T0000Z-170911T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
751 PM MST SUN SEP 10 2017

...THE FLASH FLOOD WARNING FOR CENTRAL MOHAVE COUNTY WILL EXPIRE AT
800 PM MST...

The heavy rain has ended and thunderstorm activity has diminished. 
Flooding is no longer expected to pose a threat. Please continue to 
heed any remaining road closures.

LAT...LON 3534 11371 3565 11367 3579 11342 3577 11334
      3527 11333

$$

Outler

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 2:16 PM MST, 3 hours 51 minutes earlier.

Area forecast discussion, Sep 10, 2:16 PM MST, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
216 PM PDT Sun Sep 10 2017

.SYNOPSIS...Shower and thunderstorm activity through mid-week
will be limited to mainly southeast California and the higher
terrain of the southern Great Basin and northwest Arizona. Winds
will begin to increase Tuesday and Wednesday afternoons as a low
pressure system moves into the region. This will signal a possible
change to a more fall-like weather pattern late this week with drier
and occasionally breezy conditions.
&&

.SHORT TERM...through Wednesday night.

Much calmer day than what we have seen the past two days. Heading
into this evening. Operational HRRR as well as the HRRRx have been
consistent showing isolated showers/thunderstorms over eastern
Mohave County into this evening before storms dissipate by 8 pm this
evening.

For Monday-Wednesday. Closed low presently well off the southern
California will be feature of interest. The low is progged to start
drifting back north off the the central California tonight-Monday,
then remain nearly stationary off the central California Coast
through Tuesday. Low finally starts to fill/open up and move inland
Wednesday in response to deeper low digging into the Pacific
Northwest. NAEFS PW standardized anomaly data shows a slight
increase in PW values in western Inyo County Monday/Tuesday.
Elsewhere, don't see any new injection of moisture from the south so
trough will being acting on moisture currently in place. Broad area
of modest instability areawide along with ascent associated with the
upper low will generate scattered showers/thunderstorms primarily
focused in Inyo County Monday and Tuesday. With additional dynamics
provide by the upper low do expect a few showers and thunderstorms
to persist through Monday night and Tuesday night. Better dynamics
start to shift east into southeast Nevada and northwest Arizona
Wednesday. May see some showers/thunderstorm last through Wednesday
night in northern Mohave County, otherwise drier air will start
sweeping in from the west Wednesday night. South-southwest breezes
will be a tad stronger each day while temperatures hover near
seasonal normals.

.LONG TERM...Thursday through Saturday.

The Upper-Level low will continue to open up and eject out of the
area on Thursday, leaving a breezy afternoon with below normal
temps. A mean trough will remain in place over the region through
the weekend with rather pleasant conditions for most as temps
continue to run a few degrees below normal with afternoon breezes.

A tropical system is forecast to develop south of the Baja Peninsula
over the next few days. Current forecasts keep the system well south
of the area, with sheared remnants and moisture remaining well to
the east of the area under zonal to southwest flow.

If current forecasts remain in place, Las Vegas may well have
already seen the last 100 degree day of 2017. With a more fall-like,
trough-ridden pattern, expect temperatures near or just below
normal. The average last 100 degree day in Las Vegas is September
16. 100 degree highs have occured as at as October 4 (1947).
&&

.AVIATION...For McCarran...East-northeast wind up to 10 kts into
early evening, then decreasing as winds will return to a west or
southwest direction overnight. Winds on Monday will start out
easterly but we may see the direction want to sway more from the
southeast in the late afternoon. Isolated showers/storms will be
possible, mainly over the Spring Mountains and in the Beatty and
Daggett corridors Monday.

For the rest of southern Nevada, northwest Arizona and southeast
California... North or an easterly winds at 5-15 kts in most areas
this afternoon. A few showers/storms will be possible, mainly across
NW Arizona. Similar conditions are expected Monday. CIGS with shower
activity will mainly be in the 7-11 kft range.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM/AVIATION...Pierce
LONG TERM.............Steele

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Sep 10, 1:02 PM MST, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
102 PM PDT SUN SEP 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     FLASH FLOOD      2 SSW NEW KINGMAN-BUTLE 35.23N 114.03W
09/09/2017                   MOHAVE             AZ   TRAINED SPOTTER

            SIX INCHES OR MORE OF FLOWING WATER REPORTED
            ON STOCKTON HILL ROAD AS WELL AS A ROAD
            CLOSURE ON KINO ROAD WHERE IT CROSSES THE
            WASH.

&&

CO

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 5:07 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Sep 10, 5:23 PM MSTSevere Thunderstorm WarningVEFMohave52 min

Nearby

Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.